Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 48, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 31, 1998, 9:07 AM EST for Caledonia County, Vermont. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 1998, 9:07 AM EST (14:07 UTC)
- Expired
- Mar 31, 1998, 8:30 PM EST
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Caledonia County, VT
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 2.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 311409 FFWBTV VTC005-010130- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 907 AM EST TUE MAR 31 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 830 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST VERMONT ...CALEDONIA COUNTY THE PASSUMPSIC AND MOOSE RIVERS CONTINUE TO RISE THIS MORNING AND ARE APPROACHING BANKFULL. THESE RIVERS WILL CONTINUE TO RISE TODAY WITH FLOODING OF RT. 5 AND RT. 2 RESULTING. THE PASSUMPSIC RIVER WILL AFFECT RT. 5 BETWEEN LYNDONVILLE AND ST. JOHNS RWHILE THE MOOSE RIVER WILL AFFECT RT. 2 FROM EAST ST. JOHNSBURY TO ST. JOHNSBURY. DO NOT DRIVE YOUR VEHICLE INTBO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. MCGILL &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 3:10 AM EST, 5 hours 57 minutes earlier.
Area forecast discussion, Mar 31, 3:10 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 310 AM EST TUE MAR 31 1998 DISC...COORD WITH ALB. MAIN PROBLEM THIS FCST PD WL CONTINUE TO BE FLOODING. FLOOD WATCHES UP ACRS ALL OF FA...AND WOULD RECOMMEND THEY BE EXTENDED THRU WED. NUMEROUS FLOOD WARNINGS ALREADY IN EFFECT. BULK OF RAINFALL TO THIS POINT HAS BEEN OVR NORTHERNMOST TIER OF ZONES...AND NOT SURPRISINGLY THIS HAS BEEN WHERE MOST SFGFNT FLOODING HAS BEEN REPORTED. UNSEASONABLY WARM TEMPS WL CONTINUE ACRS NORTH COUNTRY THRU WED. SNOW CVR RAPIDLY DECREASING...AND AFT ANOTHER DAY OR TWO OF WARM TEMPS...IT WL NOT BE MUCH OF A FACTOR. BUT PRESENTLY...IT IS STILL CONTRIBUTING TO EXCESSIVE RUNOFF INTO RIVERS AND STREAMS. MAIN FOCUS FOR RAINFALL TDA WL BE ALG FNT LOCATED JUST NORTH OF CANADIAN BORDER ATTM. THIS FNT WL RMN JUST ABT STNRY THIS AM...BUT THEN BEGIN TO SAG SOUTH AS CDFNT THIS PM. MODELS DIFFER A BIT AS TO HOW FAR SOUTH THE FNT AND ASSOCD SHALLOW LYR OF COOL AIR WL PROGRESS BFR ONCE AGAIN BCMG STNRY...BUT MAIN EFFECT WL BE IN ZONES ALG CANADIAN BORDER. CDFNT WL THEN SWEEP EAST FROM GRTLKS ON WED...RESULTING IN A MORE WDSPRD RAINFALL...WHICH WL FURTHER INCR THREAT OF SERIOS FLOODING. STG LLVL JET IN ADVANCE OF CDFNT...ALG WITH MDT INSTABILITY MAY RESULT IN ISOLD SVR STORMS AS WELL. LIKELY POPS PREFERRED TDA FOR ZONES ALG CANADIAN BORDER...CHC POPS FOR REST OF NRN ZONES. FWC POPS LOOK OK TON/WED. FWC TEMPS GENERALLY ACCEPTED...BUT TOUGH FOR MAX TEMPS TDA NRN TIER OF ZONES. ALB: WRKZFP LOOKS FINE. RJS
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:01 AM EST | Flash Flood Warning | BTV | Essex | 12 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Franklin, Lamoille, Orleans | 11 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Rutland | 11 hr |
| Mar 31, 8:37 AM EST | Flash Flood Warning | BTV | Addison | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Addison, Rutland | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Orange | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.